Annals of Statistics

New approaches to Bayesian consistency

Stephen Walker

Full-text: Open access


We use martingales to study Bayesian consistency. We derive sufficient conditions for both Hellinger and Kullback–Leibler consistency, which do not rely on the use of a sieve. Alternative sufficient conditions for Hellinger consistency are also found and demonstrated on examples.

Article information

Ann. Statist., Volume 32, Number 5 (2004), 2028-2043.

First available in Project Euclid: 27 October 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62G20: Asymptotic properties

Hellinger consistency Kullback–Leibler consistency martingale sequence predictive density


Walker, Stephen. New approaches to Bayesian consistency. Ann. Statist. 32 (2004), no. 5, 2028--2043. doi:10.1214/009053604000000409.

Export citation


  • Barron, A. (1988). The exponential convergence of posterior probabilities with implications for Bayes estimators of density functions. Unpublished manuscript.
  • Barron, A., Schervish, M. J. and Wasserman, L. (1999). The consistency of posterior distributions in nonparametric problems. Ann. Statist. 27 536--561.
  • Ghosal, S., Ghosh, J. K. and Ramamoorthi, R. V. (1999). Posterior consistency of Dirichlet mixtures in density estimation. Ann. Statist. 27 143--158.
  • Loève, M. (1963). Probability Theory, 3rd ed. Van Nostrand, Princeton, NJ.
  • Petrone, S. and Wasserman, L. (2002). Consistency of Bernstein polynomial posteriors. J. R. Stat. Soc. Ser. B Stat. Methodol. 64 79--100.
  • Schwartz, L. (1965). On Bayes procedures. Z. Wahrsch. Verw. Gebiete 4 10--26.
  • Shen, X. and Wasserman, L. (2001). Rates of convergence of posterior distributions. Ann. Statist. 29 687--714.
  • Walker, S. G. (2003). On sufficient conditions for Bayesian consistency. Biometrika 90 482--488.
  • Walker, S. G. and Gutiérrez-Peña, E. (1999). Robustifying Bayesian procedures (with discussion). In Bayesian Statistics 6 (J. M. Bernardo, J. O. Berger, A. P. Dawid and A. F. M. Smith, eds.) 685--710. Oxford Univ. Press.
  • Walker, S. G. and Hjort, N. L. (2001). On Bayesian consistency. J. R. Stat. Soc. Ser. B Stat. Methodol. 63 811--821.